Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 89, NWS Wichita, KS

June 30, 2007Allen County, Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 30, 2007, 3:12 PM CDT for Allen County, Greenwood County, Woodson County, Kansas. It was in force for 8 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 3:12 PM CDT (20:12 UTC)
Expired
Jun 30, 2007, 11:15 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Allen County, KS, Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:17 PM CDTFLASH FLOODNeosho Falls, KSVOLENTARY EVACUATIONS ARE EXPECTED TO START SOON IN NEOSHO FALLS. IN ADDITION HIGHWAY 54 IS CLOSED EAST OF YATES CENTER.
Jun 30, 3:30 PM CDTFLASH FLOODIola, KSHIGHWAY 169 IS CLOSED IN AND OUT OF IOLA DUE TO HIGH WATER. HIGHWAY 58 IS CLOSED FROM COLONY TO HIGHWAY 75 DUE TO HIGH WATER.
Jun 30, 3:55 PM CDTFLASH FLOOD3 N Iola, KSHIGH WATER FROM DEER CREEK HAS MADE TRAVEL IMPASSABLE NORTH OF IOLA ON HIGHWAY 169.
Jun 30, 3:55 PM CDTHEAVY RAIN 5.9Iola, KS5.9 INCHES OF RAIN WAS MEASURED SINCE LAST NIGHT NEAR THE CITY OF IOLA.
Jun 30, 5:20 PM CDTHEAVY RAIN 3.25Eureka, KS3.25 INCHES OF RAIN MEASURED SINCE MIDNIGHT.
Jun 30, 5:45 PM CDTHEAVY RAIN 9.1Iola, KSRAINFALL SINCE 8 PM FRIDAY EVENING. RAIN EVENT TOTAL SINCE MID-WEEK IN EXCESS OF 16 INCHES.
Jun 30, 8:43 PM CDTHEAVY RAIN 11Iola, KS11 INCHES OF RAINFALL MEASURED IN THE LAST 24 HOURS NEAR IOLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 302013
FFWICT
KSC001-073-207-010415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.
  WOODSON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1115 PM CDT.

*  LOCAL LAW ENFORCEMENT HAS BEEN REPORTING NUMEROUS ROADS 
UNDERWATER ACROSS THE AREA THIS AFTERNOON. SHOWERS AND STORMS ARE 
CURRENTLY IMPACTING THE AREA AND ARE EXPECTED TO CONTINUE TONIGHT 
WHICH WILL FURTHER AGGRAVATE THE FLOODING SITUATION.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BASSETT...BATESVILLE...CLIMAX...ELSMORE...EUREKA...GAS...
  HAMILTON...HUMBOLDT...IOLA...LA HARPE...MADISON...MILDRED...
  MORAN...NEOSHO FALLS...PETROLIA...PIEDMONT...ROSE...SAVONBURG...
  SEVERY...THRALL...TORONTO...VIRGIL...YATES CENTER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3773 9510 3774 9593 3773 9596 3761 9597
      3759 9651 3808 9649 3808 9635 3816 9632
      3816 9595 3803 9594 3802 9508

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:54 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 11:54 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1154 AM CDT SAT JUN 30 2007

.AVIATION...
18Z TAFS...PESKY MID/UPPER LOW AND STALLED FRONTAL BOUNDARY WILL
CONTINUE TO LINGER ACROSS THE AREA TODAY AND TONIGHT...AND INTO
THE DAY ON SUNDAY. CONSEQUENTLY...MORE RAIN AND LOW CIGS/VSBYS
(ESPECIALLY AT NIGHT) WILL CONTINUE. RAIN SHOULD STAY CONFINED TO
AREAS GENERALLY ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS. LOWER
CIGS/VSBYS ANTICIPATED TO RETURN TO CENTRAL KANSAS TONIGHT...AS
MOIST LOW-LEVEL UPSLOPE FLOW COMMENCES BY LATER THIS AFTERNOON.
MAY SEE A FEW THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHEAST
KANSAS...AS INSTABILITY IS EXPECTED TO BE A BIT HIGHER AHEAD OF
THE FRONT.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT SAT JUN 30 2007/

DISCUSSION...

THE MAIN QUESTION WITH THIS FORECAST PACKAGE IS WHEN THE RAIN WILL
STOP.

TODAY-SUNDAY:
LATEST RADAR LOOP IS SHOWING MORE HEAVY SHOWERS DEVELOPING OVER
NORTHWEST OKLAHOMA. THIS ACTIVITY HAS BEEN LIFTING OVER THE SAME
AREAS ALL NIGHT LONG WHERE PLACES LIKE FREDONIA IS SHOWING RAINFALL
AMOUNTS BETWEEN 6 AND 8 INCHES SINCE YESTERDAY MORNING. THIS IS IN
ADDITION TO 4 TO 5 INCHES THAT OCCURRED THE DAY BEFORE. WE HAVE
RECEIVED SEVERAL CALLS FROM THIS AREA...AND THEY ARE CONTINUING TO
EVACUATE MOST OF THE TOWN. THE FALL RIVER AT FREDONIA IS ALSO OVER
20FT ABOVE FLOOD STAGE AND GOING WELL ABOVE THE RECORD STAGE.

LATEST WATER VAPOR LOOP IS SHOWING THE MID LEVEL TROF/SHEAR AXIS
CONTINUING TO SIT OVER SOUTH CENTRAL KANSAS. THE MODELS ARE
CONTINUING TO SHOW THIS SHEAR AXIS SHIFTING SOUTH AS THE WEEKEND
PROGRESSES. THE 00Z GFS SEEMS TO BE THE MORE PROGRESSIVE AT THIS
TIME IN PUSHING THIS SHEAR AXIS INTO OKLAHOMA BY SUNDAY AFTERNOON.
MEANWHILE...THE UKMET/ECMWF AND NAM-WRF SOLUTIONS ARE QUITE A BIT
SLOWER AND HANGS ON TO THIS FEATURE THROUGH SUNDAY NIGHT. WE ARE
LEANING TOWARDS TO SLOWER PROGRESSION AT THIS TIME...SINCE THE
MODELS ARE HAVING A DIFFICULT TIME WITH THIS FEATURE. THIS SYSTEM
ALSO APPEARS TO BE BEHAVING MORE LIKE THE REMNANTS OF TROPICAL
SYSTEM...ESPECIALLY WITH SUCH HIGH PRECIPITATION EFFICIENCY AND
BEING WARM CORE. AS A RESULT...WE FELT CONFIDENT ENOUGH TO KEEP THE
FLASH FLOOD WATCH GOING THROUGH 7 PM SUNDAY. I WOULD NOT BE
SURPRISED IF SOME FOLKS MAY SEE ANOTHER 3 TO 6 INCHES BEFORE IT ALL
SAID AND DONE.

WE DID TWEAK TEMPERATURES DOWN SEVERAL DEGREES ON SUNDAY ESPECIALLY
WITH MORE RAINFALL AND CLOUDS ANTICIPATED.

SUNDAY NIGHT-WEDNESDAY NIGHT:
WE WENT AHEAD AND ADDED POPS ON MONDAY AND MONDAY FOR OUR SOUTHERN
COUNTIES SINCE WE ARE FAVORING THE SLOWER MOVEMENT OF THIS SHEAR
AXIS DO TO A LACK OF A KICKER UPSTREAM. WE ALSO TWEAKED TEMPERATURES
DOWN A COUPLE MORE DEGREES DUE TO EFFECTS OF LATENT HEAT FROM THE
WATER COVERED GROUNDS IN SOUTHEAST KANSAS. WE MAY SEE SOME SUNSHINE
ON TUESDAY WHICH WILL HELP THINGS DRY OUT. HOWEVER...THE ECMWF/GFS
ARE SHOWING THE UPPER LEVEL FLOW BECOMING NORTHWEST ON WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION...THE MODELS ARE SHOWING A FRONTAL
BOUNDARY DEVELOPING OVER CENTRAL KANSAS. THIS BOUNDARY COULD END UP
BEING A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  67  76  67 / 100  80  60  30
HUTCHINSON      75  66  76  67 /  80  60  50  20
NEWTON          74  66  76  67 / 100  80  60  30
ELDORADO        75  67  76  67 / 100  80  60  30
WINFIELD-KWLD   76  69  78  67 / 100  90  60  40
RUSSELL         77  65  79  65 /  30  20  10  10
GREAT BEND      75  65  78  66 /  40  20  20  10
SALINA          76  68  78  67 /  60  40  20  10
MCPHERSON       76  66  77  67 /  80  60  40  20
COFFEYVILLE     77  69  79  67 / 100  80  60  40
CHANUTE         76  68  78  67 / 100  80  60  40
IOLA            75  68  77  67 / 100  90  60  30
PARSONS-KPPF    77  69  79  67 / 100  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ051>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 30, 1:52 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT SAT JUN 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
152 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD HEAVY RAINFALL WILL PERSIST ACROSS SOUTH CENTRAL AND
ESPECIALLY SOUTHEAST KANSAS TODAY AND TONIGHT. A FEW HISTORIC RIVER
LEVELS ARE ANTICIPATED ALONG PORTIONS OF THE NEOSHO...VERDIGRIS AND
FALL RIVERS. SEE THE LATEST FLOOD AND RIVER FLOOD WARNINGS FOR
ADDITIONAL DETAILS.

THUNDERSTORMS ARE POSSIBLE TODAY FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE HEAVY RAINFALL IS ANTICIPATED FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS ON SUNDAY WHICH WILL RESULT IN MORE FLOODING. SEE THE LATEST
FLASH FLOOD WATCH FOR THE LATEST INFORMATION.

RIVER FLOODING WILL ALSO CONTINUE ALONG THE VERDIGRIS AND NEOSHO
RIVERS ON SUNDAY AND MONDAY. SEE THE LATEST FLOOD WARNINGS FOR MORE
INFORMATION.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON MONDAY AND MONDAY
NIGHT ACROSS SOUTHERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE
AND PRODUCE WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL AND HEAVY
RAINFALL.

A COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY AND THURSDAY. SOME OF STORMS MAY BECOME STRONG WITH MORE
HEAVY RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY FLOODING OR
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

In the hours before

Local storm report, Jun 30, 11:19 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       WINFIELD                37.27N 96.97W
06/29/2007  M9.00 INCH       COWLEY             KS   OFFICIAL NWS OBS

            LOCAL DATA COLLECTION PLATFORM REPORTED 9 INCHES OF
            RAINFALL BETWEEN 2 TO 6 PM ON FRIDAY AFTERNOON.

&&

LFW
Local storm report, Jun 30, 1:07 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
107 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      COFFEYVILLE             37.04N 95.63W
06/30/2007                   MONTGOMERY         KS   LAW ENFORCEMENT

            HIGHWAY 169 SOUTH OF COFFEYVILLE IS PARTIALLY FLOODED.
            HIGHWAY 75 NEAR CANEY IS NOW OPEN IN TO OKLAHOMA.

&&

RBL
Local storm report, Jun 30, 1:17 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
117 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      COYVILLE                37.69N 95.90W
06/30/2007                   WILSON             KS   EMERGENCY MNGR

            THE TOWN OF COYVILLE IS IN THE PROCESS OF BEING EVACUATED
            DUE TO EXPECTED RISES IN THE VERDIGRIS RIVER.

&&

RBL
Local storm report, Jun 30, 1:40 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HEAVY RAIN       FREDONIA                37.53N 95.82W
06/30/2007  M1.75 INCH       WILSON             KS   CO-OP OBSERVER

            RAINFALL SINCE 7 AM SATURDAY MORNING.

&&

LFW
Local storm report, Jun 30, 2:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       FREDONIA                37.53N 95.82W
06/30/2007  E17.69 INCH      WILSON             KS   OFFICIAL NWS OBS

            48 HOUR RAINFALL TOTAL ENDING AT 12 PM SATURDAY.

&&

LFW
Local storm report, Jun 30, 2:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      INDEPENDENCE            37.23N 95.71W
06/30/2007                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 160 EAST OF INDEPENDENCE.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:39 PM CDTFlash Flood Warning EmergencyICTWilson14 hr
Jun 29, 8:45 PM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 29, 8:58 PM CDTFlash Flood WarningICTElk11 hr
Jun 29, 10:01 PM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 29, 10:16 PM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 5:45 AM CDTFlash Flood WarningICTGreenwood9 hr
Jun 30, 7:05 AM CDTFlash Flood WarningICTWilson14 hr
Jun 30, 7:07 AM CDTFlash Flood WarningICTChase12 hr
Jun 30, 7:30 AM CDTFlash Flood WarningICTChautauqua, Montgomery13 hr
Jun 30, 7:45 AM CDTFlash Flood WarningICTAllen12 hr
Jun 30, 8:15 AM CDTFlash Flood WarningICTWoodson12 hr
Jun 30, 8:54 AM CDTFlash Flood WarningICTElk12 hr
Jun 30, 8:55 AM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 30, 9:46 AM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 30, 10:29 AM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Woodson8 hr
Jun 30, 3:32 PM CDTFlash Flood WarningICTButler, Cowley8 hr
Jun 30, 3:36 PM CDTFlash Flood WarningICTElk, Neosho, Wilson8 hr
Jun 30, 3:49 PM CDTFlash Flood WarningICTChautauqua, Labette, Montgomery8 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.